The most common side effect of statins is muscle or joint pain. In studies, as many as 29 out of 100 people taking statins reported these symptoms. But in some of these studies, just as many people taking a sugar pill (placebo) reported these symptoms. This makes it hard to know if statins are actually the cause of these symptoms. Even so, some people find the muscle symptoms so bothersome that they stop taking statins. In some people, the muscle pain gets better if the statin dose is lowered or a different statin is used instead. Serious muscle problems can occur in people taking statins, but this is very rare.
For most people, the benefits of statins far outweigh the risks. Always talk to your doctor if you have concerns about statin side effects. Your doctor can work with you to lower your chances of side effects and to manage them if you do have them.
If you have joint or muscle pain, your doctor can try another statin!